Severe postictal laryngospasm as a potential mechanism for sudden unexpected death in epilepsy: A near-miss in an EMU

From SUDEP Wiki
Revision as of 10:08, 21 November 2017 by Ycarmen1 (talk | contribs) (Created page with "''Tavee J and Morris r H (2008) Severe postictal laryngospasm as a potential mechanism for sudden unexpected death in epilepsy: A near-miss in an EMU. Epilepsia 49:12 2113–7...")
(diff) ← Older revision | Latest revision (diff) | Newer revision → (diff)
Jump to navigation Jump to search

Tavee J and Morris r H (2008) Severe postictal laryngospasm as a potential mechanism for sudden unexpected death in epilepsy: A near-miss in an EMU. Epilepsia 49:12 2113–7.

Link to Article

Abstract: A 42-year-old man with refractory epilepsy experienced a 1-min generalized tonic-clonic seizure followed by persistent inspiratory stridor and cyanosis while being monitored in our epilepsy monitoring unit (EMU). Although his cardiac parameters remained stable throughout the event, the patient's respiratory status rapidly declined, despite the urgent administration of oxygen via bag-valve-mask. He was subsequently intubated by the emergency code team, who noted severe laryngospasm while trying to insert the endotracheal tube. The patient was successfully resuscitated. This monitored case demonstrates that postictal laryngospasm may represent another potential cause of sudden unexpected death in epilepsy (SUDEP).

Keywords: Epilepsy, Sudden death, Sudden unexpected death in epilepsy, Laryngospasm

Context

  • Single case report of respiratory compromise following a generalized tonic-clonic seizure. Laryngospasm was observed during the emergency intubation.

Comments